I am diagnosed with restrictive cardiomyopathy, CHF and severe regurgitation of mitral and tricuspid valves. I was given metoprolol 25mg twice a day to control heart rate, which only brought it to around 99-102 resting. I was hospitlized because my pulse was very irregular, and during hospitalization one of the internal medicine students did a cardioverson, which they said was succesful and brought my pulse to the 70s range,
The problem is that every day since then my pulse spikes up spontaneously. I was given Toprol ER 100mg and Metoprolol 50mg in case i have any episodes of tachycardia. Yesterday i had 2, one in the morning which was controlled by 50mg metorpolol and another one around 12 hours later-i took 25mg and it controlled it. Then today another spike in the afternoon so i took 50mg to control it.
Alhough so far it seems to be under control using the medicine i am still concerned; i keep thinking about when the next episode will strike and if the medicine will continue to help. Is this normal after a cardioversion? This afternoon i also had cold hands and feet. I tried getting an appointment ASAP with the cardiologist but next available isnt until the middle of March (and here no other cardiologist will see me). I dont know what to do. Any insights on what this could be? :(
They said I had flutter (though when I asked if it was afib or flutter their answer was "it's the same thing). The nurse who saw one of the episodes at the hospital said the rhythm was normal, just fast.
I'm having another episode now just 10 hours after my last one. I took 25mg more of metorpolol, but I don't know if I should be taking so many pills in a 24 hour period (took 50mg earlier).
As a cardiac nurse, I've seen cardioversions work for Afib/aflutter but that doesn't eliminate the problem. It can be a quick fix and get you back to sinus rhythm but you can still go back into afib/aflutter afterwards. If you sustain the abnormal rhythm go back to hospital, metoprolol can only do so much. You might also need a blood thinner to prevent a clot in your heart, which happens with both afib and aflutter. You could see if you can get an appointment with your PCP before hand and see what they say, but again if you start maintaining that irregular rhythm go to the ED. Maybe you need another medication or last resort an ablation. Goodluck, keeps us updated!
Thank you for your response! After an hour my pulse did go back to normal, but it's fast (138-141bpm average) which had never happened before spontaneously, which is why I'm concerned; yes I had irregular rhythm before the cardioversion but this is different than what I had gone in for :(
Thank you for your response as well! I don't know, maybe that's what they meant but it did strike me as odd because it was my understanding that the two were different. I was avoiding the trip back to the ER but I guess I have no choice if it persists :(
The only other thing I can think of is a valsalva maneuver. Though it does work for some afibbers, please be careful with it as it sounds like you have other risk factors with our heart. This maneuver is called for only when it's lone afib, meaning no other issues at all.
Sit down and bend forward at the waist - hold your breath and strain as if blowing up a balloon (or, like you're trying to force a bowel movement).
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.